Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 3, NWS Charleston, WV

February 12, 20246 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Feb 12, 2024, 2:34 AM EST for 6 counties in West Virginia. It took effect at Feb 13, 2024, 4:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2024, 2:34 AM EST (07:34 UTC)
In effect from
Feb 13, 2024, 4:00 AM EST
Expired
Feb 13, 2024, 10:22 AM EST
In force
6 hr
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV, Pocahontas County, WV, Raleigh County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 100 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS71 KRLX 120734
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
234 AM EST Mon Feb 12 2024

WVZ516-518-520-522-523-526-121630-
/O.NEW.KRLX.WI.Y.0003.240213T0900Z-240213T2100Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
234 AM EST Mon Feb 12 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 46 mph 
  expected.

* WHERE...Southeast Raleigh, Southeast Fayette, Southeast 
  Nicholas, Southeast Webster, Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 4 AM to 4 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
ROCHE
4 follow-up statements
147 
WWUS71 KRLX 121559
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1059 AM EST Mon Feb 12 2024

WVZ516-518-520-522-523-526-130000-
/O.CON.KRLX.WI.Y.0003.240213T0900Z-240213T2100Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
1059 AM EST Mon Feb 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EST
TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 46 mph 
  expected.

* WHERE...Southeast Raleigh, Southeast Fayette, Southeast 
  Nicholas, Southeast Webster, Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 4 AM to 4 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
284 
WWUS71 KRLX 130133
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
833 PM EST Mon Feb 12 2024

WVZ516-518-520-522-523-526-130945-
/O.CON.KRLX.WI.Y.0003.240213T0900Z-240213T2100Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
833 PM EST Mon Feb 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM EST
TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to around 45 
  mph expected.

* WHERE...Southeast Raleigh, Southeast Fayette, Southeast 
  Nicholas, Southeast Webster, Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 4 AM to 4 PM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle in a cross wind. Secure outdoor objects.

&&

$$

TRM
407 
WWUS71 KRLX 130850
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
350 AM EST Tue Feb 13 2024

WVZ516-518-520-522-523-526-131800-
/O.CON.KRLX.WI.Y.0003.240213T0900Z-240213T2100Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
350 AM EST Tue Feb 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 46 mph 
  expected.

* WHERE...Southeast Raleigh, Southeast Fayette, Southeast 
  Nicholas, Southeast Webster, Northwest Pocahontas and 
  Southeast Randolph Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
621 
WWUS71 KRLX 131522
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1022 AM EST Tue Feb 13 2024

WVZ516-518-520-522-523-526-131630-
/O.CAN.KRLX.WI.Y.0003.000000T0000Z-240213T2100Z/
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
Including the cities of Beckley, Meadow Bridge, Richwood, 
Snowshoe, and Harman
1022 AM EST Tue Feb 13 2024

...WIND ADVISORY IS CANCELLED...

There is no longer a threat for widespread strong wind. Occasional
gusts 20-30 mph will still be possible through the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Feb 12, 12:59 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 12, 12:59 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1259 AM EST Mon Feb 12 2024

.SYNOPSIS...
After a mainly dry overnight, a low pressure system spreads rain
back north across the area Monday. It turns colder as the low
goes by Monday night, with mountain snow showers possible.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1035 PM Sunday...

Forecast on track. GOES-R imagery evinces large baroclinic leaf
headed this way, ahead of mid-upper level low over the southern
plains.

As of 710 PM Sunday...

Dew point gradient is a bit sluggish to press southeast through
central portions of the forecast area, with drizzle moving
through. Other than adjustments for that, the forecast is on
track.

As of 1220 PM Sunday...

Stronger ascent aloft has all but cleared the region to the east at
this hour taking most of the remaining light rain/drizzle with it.
Expect a few showers to linger in the mountains through early this
evening with otherwise dry conditions through much of the overnight.

Additional rain showers are expected to spread north ahead of an
approaching southern stream low beginning a little after daybreak on
Monday with some additional light rain building in from the south
through the afternoon. Couldn't rule out a few embedded
thunderstorms with this activity, mainly across the southern portion
of the forecast area, but confidence is rather low - will code a
slight chance of thunder for now. Rainfall amounts look fairly
light, generally less than a quarter inch through Monday
evening.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
As of 215 PM Sunday...

Key Points:
* Rain persists through Monday night.
* Transition to snow is expected for the northeast mountains and
  parts of southeast Ohio, with light accumulations, late
  Monday night into early Tuesday.

Rain will be ongoing across much if not all of the CWA to start
the period, and will be the primary precipitation type until
colder air is drawn into the area during the course of the night.
While most of the lowlands may only see a few snowflakes mixed
in with rain, a transition to all snow is likely for the higher
mountain elevations and parts of southeast Ohio. Warm antecedent
surface temps may preclude much accumulation lower elevations
outside of any heavier bands.

Precipitation quickly tapers off from west to east as the
system exits on Tuesday, though upslope snow showers likely
linger in the mountains and western upslope areas into Tuesday
night. Around an inch of QPF is expected, with the bulk of
precipitation occurring Monday night. Snowfall accumulations of
1 to 3 inches are possible for the higher elevations of the
northeast WV mountains Monday night through Tuesday night.
Outside of the higher elevations, accumulations should be
minimal - under an inch in southeast Ohio, and likely nothing
elsewhere. Lower elevations will be dry for most of Tuesday
through Wednesday night, and the mountains may finally shut off
the precip late Tuesday night or by sunrise Wednesday.

Breezy conditions are also expected to develop behind the
system, with strongest gusts likely to occur in the mountains
on Tuesday, where advisory-level gusts of 40kts or more are
possible, though confidence is on the lower side at this time.

The 'cold air' behind the low pressure system will really just
drop us down towards normal for mid-February. Tuesday and
Wednesday highs forecast are expected in the low to mid-40s for
lower elevations, and 30s in the mountains, and Tuesday night
lows should range from upper teens to low 20s in the mountains
to mid to upper 20s in lowlands.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

Key Point:
* Unsettled weather expected late week into next weekend.

Compared to the last few days, the long-range models finally
seem to be coming into much better agreement on the timing,
track, and other details for a late-week system. It appears it
will take the shape of a Clipper low and cold front, with precip
most likely in the Thursday afternoon and early overnight
period. The front appears likely to pass sometime Thursday
evening or night. Rain may change to some mountain snow during
the night, but is likely to remain rain at lower elevations
until ending. Models do, however, remain fairly scattered in
solutions for the weekend, and yesterday's strange agreement on
a Miller A system across the eastern US was indeed a mirage.
The active pattern is likely to continue and some sort of system
will likely affect the area, but the timing, track, and nature
of the system remain very much in flux.

Temps Thursday ahead of the Clipper are forecast to be a good
5-10 degrees above normal, generally low to mid-50s at lower
elevations, and 40s to low 50s in the mountains. Behind the
Clipper, some cool down at least towards normal is expected, but
the spread in the probabilistic temps by next weekend is
significant, so confidence is low.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 1256 AM Monday...

Satellite imagery and METARs observations indicated areas of
low stratus and fog affecting the central and southern terminals
at this time with MVFR ceilings prevailing. VLIFR/LIFR
conditions are evident at BKW and vicinity under dense fog and
low stratus, and VFR conditions have been observed at PKB and
CKB. Expect LIFR/IFR conditions to spread across the northern
mountains affecting EKN and maybe CKB from 09Z to at least 13Z.

LIFR/IFR conditions should persist along the eastern mountains
and southern coalfields through Monday morning, becoming MVFR/VFR
before periods of rain moves through the area from south to
north by Monday afternoon. MVFR conditions should prevail under
periods of rain elsewhere, except VFR at PKB through Monday
evening.

Conditions should improve to MVFR at EKN and vicinity Monday
afternoon could lower to IFR at least on ceiling under rain
showers Monday evening.

Surface flow will be calm to light and variable or light
northeast through Monday morning, before freshening a bit out of
the northeast Monday afternoon, becoming southeast in the
mountains. Light southwest flow aloft tonight into Monday
morning will become light south to southeast Monday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of VFR ceilings lowering to MVFR at
HTS and CKB tonight may vary. Drizzle may present more IFR
conditions then expected at least at BKW, CRW and EKN, tonight
into Monday morning. Otherwise, flight category changes in
general may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   MON 02/12/24
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    M    M    M    M    M    M    M    H    H    H    M
BKW CONSISTENCY  L    M    L    H    M    H    M    H    M    H    H    H
EKN CONSISTENCY  H    H    H    M    M    M    H    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H

AFTER 06Z TUESDAY...
IFR conditions likely in rain Monday night into Tuesday morning, and
possibly in snow Monday night through Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/TRM/JP
NEAR TERM...TRM/JP
SHORT TERM...FK
LONG TERM...FK
AVIATION...ARJ
Hazardous weather outlook, Feb 11, 3:52 AM EST, 22 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 AM EST Sun Feb 11 2024

WVZ522-523-526-120900-
Southeast Webster-Northwest Pocahontas-Southeast Randolph-
352 AM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain transitions over to snow showers late Monday night into
Tuesday. Snow accumulations of 1 to 3 inches are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-524-525-120900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Pocahontas-Northwest Randolph-
352 AM EST Sun Feb 11 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.